ESPN 53rd Annual Meeting

ESPN 2021


 
Positive outcomes with early steroid treatment in a severe case of drug-induced tubulointerstitial nephritis (DI-TIN)
MADURI RAJA 1 MUSHFEQUR R HAQ 2 BHUMITA VADGAMA 2 ARVIND NAGRA 2 RODNEY D GILBERT 2 EVGENIA PREKA 3

1- UNIVERSITY COLLEGE LONDON GREAT ORMOND STREET INSTITUTE OF CHILD HEALTH, 30 GUILFORD STREET, LONDON WC1N 1EH, UNITED KINGDOM
2- DEPARTMENT OF PAEDIATRIC NEPHROLOGY, SOUTHAMPTON CHILDREN’S HOSPITAL, UNIVERSITY HOSPITAL SOUTHAMPTON NHS FOUNDATION TRUST, TREMONA ROAD, SOUTHAMPTON SO16 6YD, UK
3- EUROPEAN SOCIETY FOR PAEDIATRIC NEPHROLOGY/ EUROPEAN RENAL ASSOCIATION-EUROPEAN DIALYSIS AND TRANSPLANT ASSOCIATION REGISTRY, AMSTERDAM UMC, UNIVERSITY OF AMSTERDAM, DEPARTMENT OF MEDICAL INFORMATICS, AMSTERDAM PUBLIC HEALTH RESEARCH INSTITUTE, AMSTERDAM, THE NETHERLANDS
 
Abstract:

Objectives: Drug-induced tubulointerstitial nephritis (DI-TIN) remains an underappreciated cause of AKI in children with delays in diagnosis and treatment contributing to further renal sequelae. Although corticosteroids are widely used in severe DI-TIN cases, knowledge of its efficacy in children is limited with no valid data from large randomised controlled trials. In order to reach generally accepted policies for these patients, all successful experiences should be reported. 

Methods: Retrospective review of case notes and analysis of kidney function data (from admission up to 12 months) alongside review of current literature.

Results: A 6-year-old girl presented with oliguric acute kidney injury (AKI) [eGFR 11ml/min/1.73m2] requiring continuous veno-venous haemofiltration (CVVH). History suggested recent use of ibuprofen, paracetamol and ceftriaxone following a positive urine culture with enterococcus. She had a previous history of recurrent urinary tract infections associated with self-limiting AKI episodes and both times she was given regular NSAIDs and antibiotics. Kidney biopsy showed a mixed interstitial infiltrate of lymphocytes, plasma cells and eosinophils with patchy tubulitis and neutrophil casts. Ophthalmology review was normal. Despite 4 days of daily CVVH, discontinuing potential nephrotoxic drugs and subsequent improvement in urine output, her eGFR remained between 14-16ml/min/1.73m2. A tapering steroid regime was started on day 6 and reduced over 6 weeks [initial prednisolone dose 1mg/kg/day]. The eGFR improved to 49.7ml/min/1.73m2 after the first 4 doses and normalised 1 month after commencing prednisolone. DMSA and MCUG at 6 months follow-up were normal. Her latest eGFR at 12 months follow-up is 100.6ml/min/1.73m2

 

Conclusion: Based on current literature and our case report, we suggest that early diagnosis and timely administration of corticosteroids in severe DI-TIN cases can lead to full recovery despite a critical initial presentation. Large randomised prospective studies are needed to determine best-practice recommendations for DI-TIN treatment in children.